SUNDAY, July 21, 2019 (HealthDay News) — The sugar substitute xylitol may help you lose weight, but it can be deadly for your dog, the U.S. Food and Drug Administration warns.
Xylitol is present in many human foods and other products, and the FDA’s Center for Veterinary Medicine has received a number of reports over the past several years of dogs being poisoned by xylitol.
The most recently reported case involved sugar-free ice cream, said FDA veterinarian Dr. Martine Hartogensis.
Other products that may contain xylitol include: sugar-free chewing gum; breath mints; baked goods; some peanut and nut butters, sugar-free desserts; cough syrup; children’s and adult chewable vitamins; mouthwash; toothpaste; over-the-counter medicines, and dietary supplements.
When dogs eat something containing xylitol, the sweetener is quickly absorbed into the bloodstream and can trigger a surge of insulin from the pancreas. This could lead to a rapid, severe drop in blood sugar levels that can be life-threatening, according to the FDA.
Symptoms of xylitol poisoning in dogs include vomiting, decreased activity, weakness, staggering, lack of coordination, collapse and seizures.
If you think your dog has eaten xylitol, take it to a veterinarian or an emergency animal hospital immediately, Hartogensis advised.
There are a number of things you can do to reduce the risk that your dog will consume xylitol.
“Check the label for xylitol in the ingredients of products, especially ones that advertise as sugar-free or low sugar. If a product does contain xylitol, make sure your pet can’t get to it,” Hartogensis said in an FDA news release.
Keep products that contain xylitol (including non-food products such as toothpaste) where your dog can’t get them.
Only use pet toothpaste for pets, never human toothpaste.
If you give your dog nut butter as a treat or to give your dog pills, check the label first to make sure it doesn’t contain xylitol.
— Robert Preidt
Copyright © 2019 HealthDay. All rights reserved.
SOURCE: U.S. Food and Drug Administration, news release, July 2019
Article source: http://www.medicinenet.com/script/main/art.asp?articlekey=222969